Paroxysmal SVT (PSVT) that repeatedly recurs in spite of successful conversion with adenosine
Posted Jan 31 2014 10:47am
An elderly male complained of dyspnea. His pulse was regular at just under 150. BP was 110/70. There was no evidence of shock or pulmonary edema. Here is his ED ECG
There is a very rapid, wide complex tachycardia (QRS = 150 ms). There are no P-waves before the QRS's. There is a definite Right Bundle Branch Block and Left Anterior Fascicular Block pattern, so this is not VT. The bifascicular block was new. It could be a new block, or a rate-related BBB If you look closely, you can see the inverted (retrograde) P-waves. (See annotated ECG below, with arrows pointing to inverted P-waves) It is clearly SVT with aberrancy.
See arrows pointing to retrograde P-waves
He was given 6 mg of adenosine, and converted to sinus rhythm for about 20 seconds, then reverted back to PSVT.
Anatomy of PSVT: Most PSVT is AVNRT (AV nodal re-entrant tachycardia), with the re-entrant circuit in the AV node ("dual AV nodal pathways). (The remainder is due to an accessory pathway such as WPW and to atrial tachycardia). In AVNRT, there are two pathways within the node which have different conduction speeds. In addition, the fast pathway has a long refractory period and the slow pathway has a short refractory period.
Sinus Rhythm: Normally, a sinus beat gets to the dual pathways and travels down both: it gets down the fast pathway quickly and then proceeds both down the HIS bundle and up the slow pathway. As it travels up the slow pathway, it meets the impulse coming down the slow pathway from above and they both stop each other.
Initiation and propagation of PSVT:
The common form of the arrhythmia is known as "slow-fast AVNRT". It is initiated by a premature beat, usually a premature atrial beat (PAB, or more commonly known as PAC), and much less often due to a premature junctional or ventricular beat.
If that premature beat arrives at the AV node when the fast pathway is still refractory, it terminates there. And if it arrives at just the right time, when the slow pathway is no longer refractory (the refractory period is shorter than that of the fast pathway), then it can proceed down that slow pathway. It then will travel to the bundle of HIS and activate the ventricles. But it will also go retrograde up the fast pathway. (The fact that it made its way down the slowpathway gave the fast pathway time to recover from its refractory period).
If you happen to witness the PAB, you will notice that it has a longer PR interval than the sinus beats because it is conducting through the slow pathway.
Now the beat goes back up the fast pathway and when it gets to the top, it proceeds BOTH up to the atrium (resulting in a retrograde P-wave that is usually buried in the QRS), and down the slow pathway (which is no longer refractory because it has a short refractory period). Every time it gets to the inferior junction it conducts to the ventricles, an every time it gets to the superior junction it conducts to the atria. It goes around and around the two limbs.
To terminate this re-entrant rhythm, all you need to do is stop conduction in the pathways until the sinus node can take over again. This can of course be done with vagal maneuvers, adenosine, verapamil, or electrical cardioversion.
However, if the SVT recurs, then brief interruption of conduction in the AV node, such as with adenosine, will only be a temporary solution. Same with electricity.
Thus, in this case, we need to prevent initiation of the SVT, or use a drug that maintains prolonged AV blockade. To do so, one can try to prevent the formation of PABs. Beta blockers are pretty good at preventing PABs, and also at slowing AV conduction.
The plan was to load with a beta blocker, then convert again with adenosine if necessary, with the expectation that the beta blockade would prevent another PAB and the rhythm would remain sinus. Additionally, it is also possible for beta blockade to convert the rhythm (in addition to preventing PABs) because it slows AV node conduction.
Therefore, we started esmolol (500 mcg/kg) by bolus and drip (50 mcg/kg/min). We chose esmolol because it is short acting and can be turned off if there are hypotensive complications. There were no adverse effects (and no response either), so another 500 mcg/kg bolus was given, with increase in the drip to 100mcg/kg/min. No response, so another bolus and drip was increased to 150mcg/kg/min. There was still no response.
At this point I was sure that if we gave adenosine, the patient would convert and remain in sinus.
So we gave adenosine 6 mg. He converted. 10 seconds later there was a PAB and her reverted to PSVT again.
What would you do now?
Now the patient needs either 1) a drug that will block AV nodal conduction for longer than adenosine, and better than esmolol did at the given dose. A calcium channel blocker such as verapamil or diltiazem would be good (In the era prior to adenosine, we used to give verapamil regularly for PSVT, with good results). There is some potential for significant negative inotropic events with these medications. A word of caution: avoid use of both beta blockade and calcium channel blockade simultaneously.
2) a drug other than a beta blocker to prevent a PAB
After reading the New England journal article above (while managing the patient), I was considering either verapamil or ibutilide. I called our consulting cardiologist and he suggested amiodarone, followed by adenosine to convert again. Like beta blockers, amiodarone prevents the initiating beat .
We gave 150 mg of amiodarone over 10 minutes, then started an infusion. The rhythm stayed in SVT but slowed gradually to 130 then 120 beats per minutes, then converted spontaneously to sinus.
Here is the post conversion ECG
There is now sinus rhythm. The BBB is still present, so this was not rate related.
Outcome The patient did well. He had an episode of atrial fibrillation, but spontaneously converted. Ultimately, the SVT was controlled with metoprolol.
1. SVT that recurs needs therapy to either block the AV node for a prolonged period (adenosine's effect is for seconds only), or therapy to prevent the PABs that initiate any recurrent SVT.